Alert archive / Virginia / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at May 21, 2017, 4:39 AM EDT for 6 counties in Virginia; 5 counties in North Carolina. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2017, 4:39 AM EDT (08:39 UTC)
- Expired
- May 21, 2017, 10:35 PM EDT
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WGUS61 KRNK 210839 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 439 AM EDT Sun May 21 2017 ...Periods of heavy rain today and tonight... .Moist southerly flow will bring occasional showers and thunderstorms to the mountains of North Carolina today and tonight. Some of the thunderstorms will produce excessive rainfall and may lead to flash flooding. NCZ001-002-018-019-VAZ015-211645- /O.NEW.KRNK.FF.A.0002.170521T0839Z-170522T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Watauga-Wilkes-Grayson- Including the cities of West Jefferson, Sparta, Boone, Wilkesboro, Independence, Whitetop, Troutdale, and Volney 439 AM EDT Sun May 21 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Blacksburg has issued a * Flash Flood Watch for portions of northwest North Carolina and southwest Virginia, including the following counties, in northwest North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes. In southwest Virginia, Grayson. * Through late tonight * Occasional showers and thunderstorms will produce excessive rainfall and may lead to flash flooding. * Rainfall amounts of 1 to 3 inches are forecast. If amounts exceed 2 inches in an hour, or 3 inches in 3 hours, flash flooding is possible. Small creeks and streams will respond first, followed by sudden rises along the larger rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Remember...TURN AROUND...DON'T DROWN! You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 11
4 follow-up statements
815 WGUS61 KRNK 211112 FFARNK Flood Watch National Weather Service Blacksburg VA 712 AM EDT Sun May 21 2017 ...Periods of heavy rain today and tonight... .Moist southerly flow will bring occasional showers and thunderstorms to the mountains of North Carolina and far southwest Virgina today and tonight. Some of the thunderstorms will produce excessive rainfall and may lead to flash flooding. NCZ001-002-018-019-VAZ015-211915- /O.CON.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Watauga-Wilkes-Grayson- Including the cities of West Jefferson, Sparta, Boone, Wilkesboro, Independence, Whitetop, Troutdale, and Volney 712 AM EDT Sun May 21 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch is for * Portions of northwest North Carolina and southwest Virginia, including the following counties, in northwest North Carolina, Alleghany, Ashe, Watauga, and Wilkes. In southwest Virginia, Grayson. * Through late tonight * Occasional showers and thunderstorms will produce excessive rainfall which will generate runoff and may lead to flash flooding. * Rainfall amounts of 1 to 3 inches are forecast. If amounts exceed 2 inches in an hour, or 3 inches in 3 hours, flash flooding is possible. Small creeks and streams will respond first, followed by sudden rises along the larger rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Remember...TURN AROUND...DON'T DROWN! You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
943 WGUS61 KRNK 211834 FFARNK Flood Watch National Weather Service Blacksburg VA 234 PM EDT Sun May 21 2017 ...Periods of heavy rain this afternoon and tonight... .Moist southerly flow will bring occasional showers and isolated thunderstorms to the mountains of North Carolina and far southwest Virgina this afternoon and tonight. Excessive rainfall is possible. NCZ001-002-018-019-VAZ015-220200- /O.CON.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Watauga-Wilkes-Grayson- Including the cities of West Jefferson, Sparta, Boone, Wilkesboro, Independence, Whitetop, Troutdale, and Volney 234 PM EDT Sun May 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY... The Flash Flood Watch continues for * Portions of northwest North Carolina and southwest Virginia, including the following areas, in northwest North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes. In southwest Virginia, Grayson. * Until 2 AM EDT Monday * Occasional showers and isolated thunderstorms may produce excessive rainfall which will generate runoff and may lead to flash flooding. * Rainfall amounts of 1 to 3 inches are forecast by late Monday. If rainfall amounts exceed 2 inches in one hour, or 3 inches in 3 hours, flash flooding is possible. Small creeks and streams will respond first, followed by rapid rises along larger rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Remember...TURN AROUND...DON'T DROWN! You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
878 WGUS61 KRNK 212002 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 402 PM EDT Sun May 21 2017 ...Periods of heavy rain late this afternoon and tonight... .Moist southerly flow will bring occasional showers and isolated thunderstorms to the mountains and foothills of North Carolina and southwest Virgina this afternoon and tonight. Excessive rainfall is possible. NCZ003-VAZ016-017-032-033-220200- /O.EXA.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Surry-Carroll-Floyd-Patrick-Franklin- Including the cities of Dobson, Galax, Floyd, Stuart, and Rocky Mount 402 PM EDT Sun May 21 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY... The National Weather Service in Blacksburg has expanded the * Flash Flood Watch to include portions of the North Carolina and Virginia foothills. This includes in North Carolina, Surry County and in Virginia, Carroll, Floyd, Franklin, and Patrick Counties. * Until 2 AM EDT Monday * Occasional showers and isolated thunderstorms may produce excessive rainfall which will generate runoff and may lead to flash flooding. * Rainfall amounts of 1 to 3 inches are forecast by late Monday. If rainfall amounts exceed 2 inches in one hour, or 3 inches in 3 hours, flash flooding is possible. Small creeks and streams will respond first, followed by rapid rises along larger rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Remember...TURN AROUND...DON'T DROWN! You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NCZ001-002-018-019-VAZ015-220200- /O.CON.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Watauga-Wilkes-Grayson- Including the cities of West Jefferson, Sparta, Boone, Wilkesboro, Independence, Whitetop, Troutdale, and Volney 402 PM EDT Sun May 21 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY... The Flash Flood Watch continues for * Portions of northwest North Carolina and southwest Virginia, including the following areas, in northwest North Carolina, Alleghany NC, Ashe, Watauga, and Wilkes. In southwest Virginia, Grayson. * Until 2 AM EDT Monday * Occasional showers and isolated thunderstorms may produce excessive rainfall which will generate runoff and may lead to flash flooding. * Rainfall amounts of 1 to 3 inches are forecast by late Monday. If rainfall amounts exceed 2 inches in one hour, or 3 inches in 3 hours, flash flooding is possible. Small creeks and streams will respond first, followed by rapid rises along larger rivers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. Remember...TURN AROUND...DON'T DROWN! You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
912 WGUS61 KRNK 220235 FFARNK Flood Watch National Weather Service Blacksburg VA 1035 PM EDT Sun May 21 2017 NCZ001>003-018-019-VAZ015>017-032-033-220345- /O.CAN.KRNK.FF.A.0002.000000T0000Z-170522T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- Patrick-Franklin- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Stuart, and Rocky Mount 1035 PM EDT Sun May 21 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of North Carolina and Virginia has been cancelled. Heavy rain is not anticipated to occur enough to warrant a flash flood threat. Will see light to moderate rain at times, with a few areas getting a downpour, but nothing more than ponding of water on roads is anticipated. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 20, 11:32 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 20, 11:32 PM EDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1132 PM EDT Sat May 20 2017 .SYNOPSIS... A series of fronts will cross through the region tonight through Thursday and provide several periods of precipitation. The first will move across southwest Virginia and northern North Carolina from east to west tonight, followed by a stronger front moving from west to east on Monday. The next cold front comes through Wednesday night. && .NEAR TERM /THROUGH SUNDAY/... As of 1125 PM EDT Saturday... Storms lined up along deep moisture convergence zone and instability gradient from near High Point NC to Floyd, VA. High-res models and mesoanalysis suggest that the storms will drift to the north and east over the next couple of hours. Overall instability should fade so not much threat of svr, and should see lightning gradually drop off as well after 1am. PWATs running high in the 1.3 to 1.6" range suggest localized flooding possible as storms train at times. Will have to monitor areas near Danbury to Floyd and east to Stoneville to Rocky Mount. At the moment cells moving fast enough to keep flooding threat down. Previous forecast discussion from early evening... Storms starting to propagate south across the piedmont of Virginia, along old outflow and moving toward greater instability. Western CWA has subsided and stabilized, so mainly dealing with showers with embedded thunder. As we head thru the evening, storms will be mainly weakening after 8-9pm, but will still see overall scattered coverage of showers anywhere from the NC/VA piedmont, northwest to the Greenbrier Valley. Previous discussion from early afternoon... Backdoor cold front extended from around Hot Springs to South Boston. Air mass ahead of the front was unstable enough for scattered to numerous thunderstorms. Mean 850-300MB wind is fairly light crossing the axis of the synoptic scale ridge over Virginia and North Carolina so storm motion is less than 20 mph but outflow was also influencing motion and development of storms. Front will have little movement until after sunset then will have a better push southeast. Expect the boundary to reach Boone and Bluefield after midnight. Low clouds will fill in behind the front and showers and thunderstorms will diminish overnight as air mass becomes more stable. Models showed better convergence by Sunday morning along the backdoor front and with the approaching cold front from the west. Stayed at or just below guidance for lows tonight, and took a couple of degrees off the minimum temperatures in the piedmont of Virginia and North Carolina. Also went closer to cooler guidance for the maximum temperatures on Sunday with abundant clouds and numerous showers expected. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... Our weather will remain unsettled through the short term as the upper pattern transitions from an eastern ridge to a deepening broad trof pushing down from the Great Lakes. This will allow a broad surface low moving into southern Canada to slowly push a diffuse cold front through the region on Monday, keeping us in a good chance for showers and thunderstorms. The dynamic support looks rather lackluster in a muddy convective environment with a relatively low threat for widespread severe storms. However, a shallow lingering boundary associated with the retreating wedge and instability pooling ahead of the front seem capable or supporting some robust storm clusters and high precipitable water values indicate the potential for heavy rain and possibly flooding. The cold front will stall to our east and, after a brief break in precipitation Monday night into Tuesday, a wave to move up from the Gulf coast along the front and bring another period of rainfall to the region. Guidance differs in timing/location of rainfall so will have to wait for a consensus to develop in later runs to narrow down any potential hydro issues. Temperatures look to be cooling to levels a bit below normal for the first part of next week as we get on the cools side of the front and deal with considerable cloudiness and precipitation. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... The upper trof will develop into a closed low as it moves out of the Ohio valley and pushes through the Appalachians and central mid Atlantic region by the end of the week. This will swing another cold front through the region and bring more thunderstorms to the forecast for midweek. Dynamics look to be more supportive of a severe threat but instability is a bit limited so will watch later model runs closely for potential severe threat Wednesday. As the closed low moves over with a cold pool aloft to steepen lapse rates, there looks to be a good chance for thunderstorms with some graupel/small hail on Thursday, before the upper low slowly departs and we get into some upper ridging and improving conditions heading into the weekend. Temperatures will be running slightly below normal through the end of the week. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... As of 715 PM EDT Saturday... Looking at showers and some thunder in vicinity of LWB/ROA/LYH/DAN to wane this evening. As we head into the overnight expect cigs to drop as wedge front sinks southwest. At least low end MVFR to IFR cigs will occur by 12z Sunday. Showers overnight will be limited after the evening coverage dissipates, though some light shower/drizzle may occur in the BLF/LWB area late. Fog appears limited due to increasing low clouds, but still could see some vsbys around 3-5sm. Sunday will stay cloudy but shower will increase, with limited if any thunder. With some moderate to heavier showers possible cigs should come up to MVFR at all sites, while vsbys stay in the MVFR to low end VFR range. Extended Aviation Discussion... Wet weather will continue Sunday night and Monday with an opportunity for showers and thunderstorms and MVFR ceilings and visibility, especially along and ahead of a cold frontal passage Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. Drier weather with VFR conditions is expected behind the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/PM/WP NEAR TERM...AMS/PM/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/PM/WP
Hazardous weather outlook, May 20, 3:56 PM EDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 PM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 10:48 PM EDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1048 PM EDT SAT MAY 20 2017
VAZ012>014-016-017-032-210345-
Pulaski-Patrick-Floyd-Wythe-Montgomery-Carroll-
1048 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
PULASKI...FLOYD...NORTHEASTERN WYTHE...NORTHEASTERN CARROLL...CENTRAL
PATRICK AND SOUTHWESTERN MONTGOMERY COUNTIES AND THE CITY OF
RADFORD...
At 1046 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo Ridge to Mabry Mill to near
Gladesboro. Movement was northwest at 20 mph.
Winds in excess of 40 mph are possible with these storms. Doppler
radar estimates that rainfall rates of 1 inch per hour have been
observed with these storms. Remain alert for localized minor
flooding.
Locations impacted include...
Christiansburg...
Radford...
Pulaski...
Dublin...
and Floyd.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3715 8038 3711 8073 3703 8098 3661 8052
3666 8035 3670 8015
TIME...MOT...LOC 0246Z 142DEG 17KT 3673 8020 3677 8040 3669 8060
LocontoSpecial weather statement, May 20, 10:53 PM EDT, 5 hours 46 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1053 PM EDT SAT MAY 20 2017 NCZ004-005-VAZ032-043-210345- Stokes-Rockingham-Henry-Patrick- 1053 PM EDT SAT MAY 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK COUNTIES... At 1051 PM EDT, a strong thunderstorm was located over Dillard, moving north at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. In addition...Doppler radar estimates that rainfall of up to one inch in the past hour has occurred with this stromg thunderstorm. Heavy downpours can be expected. Remain alert for localized minor flooding. Locations impacted include... Mayodan... Madison... Walnut Cove... Stuart... and Danbury. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3631 7998 3631 8020 3667 8031 3671 7998 TIME...MOT...LOC 0251Z 178DEG 12KT 3639 8010 Loconto
Special weather statement, May 20, 11:52 PM EDT, 4 hours 47 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1152 PM EDT SAT MAY 20 2017 NCZ004-005-210445- Stokes-Rockingham- 1152 PM EDT SAT MAY 20 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES... At 1150 PM EDT, strong thunderstorms were clustered near Greensboro, and a second strong thunderstorm was located near Stokesdale. Each of these storms were moving north at 15 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Very heavy rainfall can also be expected, which may produce localized minor flooding. Locations impacted include... Mayodan... Madison... Stoneville... Intelligence... and Ellisboro. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3626 8005 3652 8011 3653 7983 3625 7980 TIME...MOT...LOC 0350Z 168DEG 13KT 3613 7991 Loconto
Special weather statement, May 21, 12:21 AM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 AM EDT SUN MAY 21 2017
NCZ005-006-210515-
Rockingham-Caswell-
1221 AM EDT SUN MAY 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN ROCKINGHAM AND WESTERN CASWELL COUNTIES...
At 1220 AM EDT, strong thunderstorms were clustered near
McLeansville. Another strong thunderstorm was located near
Monroeton. Each of these storms were moving northeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm. Heavy rainfall can also be expected.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Bethel...
and Mayfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3625 7982 3654 7981 3654 7940 3625 7945
3625 7953 3624 7953 3624 7963
TIME...MOT...LOC 0420Z 187DEG 22KT 3618 7959
LocontoSpecial weather statement, May 21, 12:44 AM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1244 AM EDT SUN MAY 21 2017
NCZ005-VAZ043-210530-
Rockingham-Henry-
1244 AM EDT SUN MAY 21 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM AND HENRY COUNTIES AND THE CITY OF
MARTINSVILLE...
At 1242 AM EDT, a developing strong thunderstorm was located over
Price, North Carolina. Movement was north at 15 mph.
Winds up to 40 mph are possible with this storm, along with heavy
downpours.
Locations impacted include...
Martinsville...
Stoneville...
Spencer...
Bassett...
and Leatherwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3647 8003 3654 8003 3654 8005 3661 8005
3679 8006 3679 8004 3678 8003 3678 8001
3679 8001 3676 7973 3645 7983
TIME...MOT...LOC 0442Z 186DEG 11KT 3654 7993
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 58 min |
| May 20, 9:03 PM EDT | Special Weather Statement | RNK | Halifax | 42 min |
| May 20, 9:08 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 30 min |
| May 20, 9:29 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| May 20, 10:00 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| May 20, 10:48 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 57 min |
| May 20, 10:53 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 52 min |
| May 21, 12:44 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| May 20, 8:46 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| May 20, 8:48 PM EDT | Special Weather Statement | RNK | Rockingham | 27 min |
| May 20, 9:27 PM EDT | Special Weather Statement | RNK | Stokes | 33 min |
| May 20, 11:52 PM EDT | Special Weather Statement | RNK | Rockingham | 53 min |
| May 21, 12:21 AM EDT | Special Weather Statement | RNK | Rockingham | 54 min |
Nearby
Flash Flood Watches in Virginia, 2017Flash Flood Watches in North Carolina, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.